A 4-year-old girl was evaluated for a 1 -month history of abnormal fingernails. Her mother stated that the child's nails were "peeling." There was no previous history of trauma, chemical exposures, or nail manipulation. The nails were not painful.
She had had an episode of small blisters on her hands and feet without fever 8 weeks prior to presentation. A review of systems was negative. Her medical history was unremarkable, and she was not taking any medications. The family history was significant for recurrent orolabial herpes lesions in both her mother and grandmother.
On physical exam, she was well-appearing and afebrile. Her cutaneous exam was remarkable only for full-thickness separation of the nail plate from the nail bed, occurring approximately 3 mm from the proximal nail fold (see image above). This involved five of ten fingernails, but her toenails were not affected. Her cuticles appeared normal. The remainder of her cutaneous examination, including oral mucosa and hair, was unremarkable.
Figure. A close-up of the girl's finger shows transverse full thickness splitting distal to the proximal nail fold (cuticle).
Onychomadesis following handfoot-mouth disease.
Nail matrix arrest can occur in the setting of systemic illness, local inflammatory processes, infection, and drug exposure. The nail matrix is the cellular zone beneath the proximal nail fold (cuticle) that is responsible for nail plate growth. Arrest in the growth of the nail can cause transverse ridges in the nail plate called Beau's lines, distal separation of the nail plate from the underlying nail bed, called onycholysis, or complete separation of the nail plate from the nail bed with nail shedding, called onychomadesis.1'3
Nails grow at an average rate of 0.10 to 0.12 mm/day, with fingernails growing faster than toenails.4 The distance of the ridge from the proximal nail fold can be used to estimate the timing of the inciting event.
Nail changes are most commonly recognized in children undergoing chemotherapy.5 The antimitotic activity of chemotherapeutic agents is likely responsible for the Beau's lines and onychomadesis seen in this population. Such children may have multiple transverse ridges of their nails corresponding to their cycles of chemotherapy. Onychomadesis also has also been described with use of anti-epileptic agents, antibiotics, and retinoids (Sidebar).6-8
In 2000, onychomadesis was reported in association with hand-foot-mouth disease.9 Five cases were described in which each patient developed nail matrix arrest 3 to 8 weeks after diagnosis of hand-foot-mouth disease (Figure). Of the four patients with documented follow-up, each had normal regrowth of the affected nails.
Although nail changes are well recognized to occur after infections, the mechanism of nail matrix arrest in the setting of infection is unknown. Nail matrix arrest may occur due to inhibition of cellular proliferation in the nail matrix or due to production of a thin, dystrophic, and fragile nail plate. In the setting of infection, nail matrix arrest typically is transient and does not require treatment; normal nail re-growth is expected. Beau's lines and, rarely, onychomadesis, also often are noted several weeks after the acute stage of Kawasaki disease.
1. Daniel CR 3rd, Scher RK. Nail changes secondary to systemic drugs oringestants. J Amer Acad Dermatol. 1984;10(2Pt l):250-258.
2. Sweren RJ, Bumett JW. Multiple Beau's lines. Cutis. 1982;29(1):4142.
3. Bodman MA. Miscellaneous nail presentations. Clin PodiatrMedSurg. 1995;12(2):327-347.
4. Bean WB. Nail growth: 30 years of observation. Arch Intern Med. 1974;134(3):497-502.
5. Kochupillai V, Prabhu M, Bhide NK. Cancer chemotherapy and nail loss (onychomadesis). Acta Haematol 1983;70(2):137.
6. Mishra D, Singh G, Pandey SS. Possible carbamazepine-induced reversible onychomadesis. Int J Dermatol. 1989;28(7):460461.
7. Eastwood JB, Curtis JR, Smith EK, De Wardener HE. Shedding of nails apparently induced by the administration of large amounts of cephaloridine and cloxacillin in two anephric patients. Br J Dermatol. 1969;81(10):750-752.
8. Ferguson MM, Simpson NB, Hammersley N. Severe nail dystrophy associated with retinoid therapy. Lancet. 1983;2(8356):974.
9. Clementz GC, Mancini AJ. Nail matrix arrest following hand-foot-mouth disease: a report of five children. Pediatr Dermatol. 2000;17(1):7-H.